Skip to Main Content

Transactions of the American Mathematical Society

Published by the American Mathematical Society, the Transactions of the American Mathematical Society (TRAN) is devoted to research articles of the highest quality in all areas of pure and applied mathematics.

ISSN 1088-6850 (online) ISSN 0002-9947 (print)

The 2020 MCQ for Transactions of the American Mathematical Society is 1.43.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Relative Beilinson monad and direct image for families of coherent sheaves
HTML articles powered by AMS MathViewer

by David Eisenbud and Frank-Olaf Schreyer PDF
Trans. Amer. Math. Soc. 360 (2008), 5367-5396 Request permission


The higher direct image complex of a coherent sheaf (or finite complex of coherent sheaves) under a projective morphism is a fundamental construction that can be defined via a Čech complex or an injective resolution, both inherently infinite constructions. Using free resolutions it can be defined in finite terms. Using exterior algebras and relative versions of theorems of Beilinson and Bernstein-Gel$’$fand-Gel$’$fand, we give an alternate and generally more efficient description in finite terms.

Using this exterior algebra description we can characterize the generic finite free complex of a given shape as the direct image of an easily-described vector bundle. We can also give explicit descriptions of the loci in the base spaces of flat families of sheaves in which some cohomological conditions are satisfied: for example, the loci where vector bundles on projective space split in a certain way, or the loci where a projective morphism has higher dimensional fibers.

Our approach is so explicit that it yields an algorithm suited for computer algebra systems.

Similar Articles
  • Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 14F05, 13D02
  • Retrieve articles in all journals with MSC (2000): 14F05, 13D02
Additional Information
  • David Eisenbud
  • Affiliation: Department of Mathematics, University of California, Berkeley, Berkeley, California 94720
  • MR Author ID: 62330
  • ORCID: 0000-0002-5418-5579
  • Email:
  • Frank-Olaf Schreyer
  • Affiliation: Mathematik und Informatik, Campus E 2.4, Universität des Saarlandes, D-66123 Saar- brücken, Germany
  • MR Author ID: 156975
  • Email:
  • Received by editor(s): July 31, 2005
  • Received by editor(s) in revised form: September 28, 2006
  • Published electronically: April 17, 2008
  • © Copyright 2008 American Mathematical Society
  • Journal: Trans. Amer. Math. Soc. 360 (2008), 5367-5396
  • MSC (2000): Primary 14F05, 13D02
  • DOI:
  • MathSciNet review: 2415078